Being listless, tired, feeling sick, wanting to hurt yourself, sleeping all day etc, for no reason is depression. If you have a reason it's sadness.
When you sleep for a week because your cat died, that's sadness. When you sleep for a week just because that is depression.
It's a medical condition, a chemical imbalance. Not an emotion.
Take the meds for three months. If you feel better, then you have chemical depression and they are helping. If you don't, you can choose to try something else or stop medicating.
And if you ARE just stressing out about school, then it might help take the edge off and make things easier on you. Stress can cause chemical depression, and then that makes things worse. Correcting the chemical imbalance can give you more energy and focus so you can take care of everything that is overwhelming you, then you don't need to worry about it anymore.
You don't have to be medicated for life. You can try something for a while and then stop.
That's true, you can have situational depression. But if you can't get out of the situation then you might as well correct the resulting chemical imbalance first, then you can deal with correcting whatever is wrong.
The thing is...I'm named after my mom's best friend...who had depression and took medication. But when she was 18 she went off it and killed herself...she couldn't handle being off of her medicine, she was used to it. My goal for 6 years so far has been to work at not needing my A.D.D. medication anymore. I'm getting better. But what if I end up like her? What if I can't ever go off the medication?
It's Zoloft. The point of a med like this isn't to promote a "fake happy". It's to remedy the hypothetical biochemical problems that may be preventing genuine happy from arising. Wanting to cry all the time and stay in bed all day isn't a normal reaction to anything, and it's the depressions that come up for no good reason that are the ones to seek particular help for. (When real shit happens, it's normal to react with sadness. Sadness with no cause is something else, especially when it interferes with your normal activities.)
What kind of a doctor are you seeing for this? Managing antidepressants is something for a psychiatrist. IMO, a family practitioner or pediatrician has no business prescribing them. If that's who's writing the scripts, insist on seeing a psychiatrist before you take ANYTHING. Also IMO, not even psychiatrists always understand what these things do to people, but they're better qualified than other doctors for whom treating psychiatric problems is outside their specialties.
I don't know where you live, but here is some advice:
Go find some franciscan monks nearby, these guys wear brown robes with white ropes around them, and tell one of them you need to talk. they are seriously the best listeners I have ever met in my life hands-down.
"You may have thoughts about suicide when you first start taking an antidepressant such as Zoloft, especially if you are younger than 24 years old. Your doctor will need to check you at regular visits for at least the first 12 weeks of treatment.
Zoloft may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.
Less serious Zoloft side effects may include: sleep problems (insomnia); or decreased sex drive, impotence, or difficulty having an orgasm."
Well first of all, there are some kinds of depression that doesn't necessarily need a "good reason" to be, and there is a possibility that you might have something, is nothing wrong about being depressed Now, what i do not agree, is the medications, i really believe there are much better ways to deal with depression, or if not, that tiredness you mention.
One quickie i suggest is eat a lot of fruit! Yes, obviously the fresher the better! Fruits have a lot of components that gives us clean energy and vitamins that will help either the problem is depression, stress or tiredness. The other thing that help is EXERCISE, this helps amazingly, go out for a run at least 30 mins or do some cardio workout, you dont have to get to the limit in which you cant feel your body, and you will be amazed how much it helps (again) for those three things
Now enough with the suggestions, as i am obviously not a doctor haha, i am just talking from personal experience
The other thing is that you should really talk crystal clear with your mom about how this makes you uncomfortable. Tell her about that you dont want to be "fake happy" And give it a try to my little suggestions, they might end up working and she might see the changes, and eventually making her change her mind about medication
Anyway, sorry about the long reply! Hope you sort things out!